Tennessee, 2019Flash Flood and Damaging Wind in Tennessee, July 11, 2019
July 11, 2019 · NWS MRX · 2 events in 2 counties and zones
A few showers and thunderstorms developed in the heat of the afternoon producing very heavy downpours and a little bit of wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few showers and thunderstorms developed in the heat of the afternoon producing very heavy downpours and a little bit of wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 11, 9:39 AM EST, 56 minutes earlier.
Area forecast discussion, Jul 11, 9:39 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1039 AM EDT Thu Jul 11 2019
.DISCUSSION...
Storms are continuing to increase in strength and coverage this
morning. Main threat to focus on today will be flooding, as these
storms are producing heavy rainfall. Precipitable water values
over the area are over 1.8 inches, and currently locations in the
closer to the Cumberland Plateau down towards Chattanooga are
around 2 inches. This is well over the 90th percentile and closer
to the daily max values... Basically this means that these storms
have a lot of moisture to work with and, even though they are
moving, they will be able to produce heavy rains over some areas.
Expect these storms to remain over the area through the rest of
the morning and into the afternoon/evening hours. At that time
there may be enough instability for some of the storms to pulse up
enough to cause strong winds, but the main threat through the day
is still going to be flooding.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 90 74 88 72 / 70 50 60 40
Knoxville McGhee Tyson Airport, TN 87 72 87 70 / 60 40 50 30
Oak Ridge, TN 87 72 88 70 / 60 40 50 30
Tri Cities Airport, TN 85 68 86 65 / 60 40 40 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
ABM
Hazardous weather outlook, Jul 11, 2:02 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
302 AM EDT Thu Jul 11 2019
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
302 AM EDT Thu Jul 11 2019 /202 AM CDT Thu Jul 11 2019/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...Today and Tonight
Showers and thunderstorms today will be capable of producing
locally heavy rainfall, which may lead to flash flooding in some
spots. There is also a marginal risk of severe thunderstorms, with
downburst winds possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated but spotters are encouraged
to submit any reports of severe weather through the web by going
to weather.gov/mrx/SpotterReports.
Flash Flood, Claiborne
- When
- July 11, 10:35 AM EST to 12:00 PM EST
- Where
- Claiborne County, 2 mi NNW of Ford Chapel to 2 mi W of Ford Chapel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.447, -83.694
Portion of Goin Road was washed out near the Midway Elementary School, with minor debris flow also on a portion of the road.
Thunderstorm Wind, Scott
- When
- July 11, 3:45 PM EST
- Where
- Scott County, 1.11 mi W of Winona
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.380, -84.450
One tree was reported down.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 11 to 14, 20193 deaths · 1 event
- Flash Flooding in Pennsylvania, July 11, 20192 deaths · 27 events
- Heat and Damaging Wind in Tennessee, July 11, 20191 death · $2,000 · 2 events
- Flash Flood in New Hampshire, July 11 to 12, 2019$2.9 million · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 11, 2019$360,000 · 50 kt wind · 35 events
- Flash Flooding and Damaging Winds in North Carolina, July 11 to 12, 2019$61,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, July 11, 2019$50,000 · 1 in hail · 5 events
- Tropical Storm and Storm Surge in Louisiana, July 11 to 14, 201934 events
- Tornado and Damaging Winds in New Jersey, July 11, 2019EF1 · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, July 11, 201927 events
- Flash Flooding and Flooding in Maryland, July 11 to 12, 201923 events
- Damaging Winds in Virginia, July 11, 2019$17,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844720, 829773.